Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 99, NWS Cleveland, OH

September 3, 2015Stark County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 3, 2015, 3:38 PM EDT for Stark County, Summit County, Ohio. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2015, 3:38 PM EDT (19:38 UTC)
Expired
Sep 3, 2015, 4:30 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stark County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:10 PM EDTTSTM WND DMG3 S Green, OHSTARK EMA REPORTED SEVERAL TREES DOWN ON UTILITY TRAILER IN GREEN. LIGHTNING MAY HAVE STRUCK A HOME.
Sep 3, 4:15 PM EDTTSTM WND DMG2 N Green, OHMULTIPLE TREES DOWN. PEA-SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS51 KCLE 031938
SVRCLE
OHC151-153-032030-
/O.NEW.KCLE.SV.W.0099.150903T1938Z-150903T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
338 PM EDT THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SUMMIT COUNTY IN NORTHEASTERN OHIO...
  CENTRAL STARK COUNTY IN NORTHEASTERN OHIO...

* UNTIL 430 PM EDT

* AT 338 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREEN...OR
  12 MILES SOUTH OF AKRON...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CANTON...MASSILLON...BARBERTON...GREEN...NORTH CANTON...
  LOUISVILLE...HARTVILLE...NAVARRE...NEW FRANKLIN...NORTON...CANAL
  FULTON...EAST CANTON...CLINTON...MEYERS LAKE...HILLS AND DALES...
  PERRY HEIGHTS...GREENTOWN...PORTAGE LAKES...NORTH LAWRENCE AND
  UNIONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4073 8165 4100 8165 4101 8139 4099 8139
      4099 8126 4073 8125
TIME...MOT...LOC 1938Z 286DEG 7KT 4091 8158 

HAIL...1.00IN
WIND...60MPH
 
$$

MULLEN
1 follow-up statement
142 
WWUS51 KCLE 032008
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EDT THU SEP 3 2015

OHC151-153-032030-
/O.CON.KCLE.SV.W.0099.000000T0000Z-150903T2030Z/
SUMMIT OH-STARK OH-
408 PM EDT THU SEP 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN SUMMIT AND CENTRAL STARK COUNTIES...

AT 407 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GREEN...OR 9
MILES NORTH OF CANTON...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CANTON...MASSILLON...BARBERTON...GREEN...NORTH CANTON...LOUISVILLE...
HARTVILLE...NAVARRE...NEW FRANKLIN...NORTON...CANAL FULTON...EAST
CANTON...CLINTON...MEYERS LAKE...HILLS AND DALES...PERRY HEIGHTS...
GREENTOWN...PORTAGE LAKES...NORTH LAWRENCE AND UNIONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4073 8165 4100 8165 4101 8139 4099 8139
      4099 8126 4073 8125
TIME...MOT...LOC 2007Z 272DEG 23KT 4094 8144 

HAIL...1.00IN
WIND...60MPH
 
$$

JAMISON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:51 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 3, 1:51 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
151 PM EDT THU SEP 3 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL DRIFT EAST AND
WEAKEN. AN UPPER AIR DISTURBANCE OVER THE NORTHERN GREAT LAKES
WILL MOVE SOUTHEAST TODAY AND TONIGHT. HIGH PRESSURE OVER EASTERN
CANADA WILL BUILD ACROSS THE NORTHEAST STATES FRIDAY THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FEW EARLY MORNING THUNDERSTORM CELLS HAVE DISSIPATED BUT LIKE
PREVIOUS DAYS...OUTFLOW BOUNDARIES WILL SPAWN NEW ACTIVITY ALMOST
AT ANY TIME. THE ORGANIZED CONVECTION IN MICHIGAN COULD REACH THE
TOLEDO AREA AS EARLY AS 18Z-19Z ALTHOUGH THE LINE OF THUNDERSTORMS
WILL LIKELY WEAKEN AND THE REDEVELOP AGAIN BEFORE REACHING
TOLEDO. NONETHELESS...BASED ON EXTRAPOLATION AND TIMING AND
MAXIMUM INSTABILITY I WOULD BET THAT THERE WILL BE ACTIVITY IN
NORTHWEST OHIO AND WESTERN LAKE ERIE THIS AFTERNOON INTO THE
EVENING AND HAVE BUMPED UPS POPS A BIT. NO OTHER SIGNIFICANT
CHANGES FOR THE MID MORNING UPDATE.

EARLIER "TODAY" DISCUSSION...
ANOTHER TRICKY FORECAST TODAY WITH PRECIP CHANCES AND COVERAGE
THE MAIN CHALLENGE. THE AREA IS DRY AGAIN BUT THAT SHOULD CHANGE
LATER TODAY AS A DISTURBANCE MOVES THROUGH ALOFT. EXPECT
CONVECTION TO BEGIN TO FIRE LATER THIS MORNING IN THE WEST AND
THEN CONTINUE THROUGH THE EVENING HOURS. MODELS POPS SEEM OVERDONE
AS THERE IS OBVIOUSLY SOME FEEDBACK ISSUES GETTING INTO THE
MODELS. HOWEVER...THE AREA SHOULD STILL SEE GREATER STORM COVERAGE
THAN THE PAST FEW DAYS. A LAKE BREEZE WILL DEVELOP AROUND MIDDAY
AND THEN MOVE INLAND. AREAS BEHIND THIS FEATURE SHOULD REMAIN DRY
BUT THE REST OF THE AREA CAN EXPECT ISOLATED TO SCATTERED STORMS.
SOME COOLER AIR ALOFT WILL MOVE OVER THE LOCAL AREA BEHIND THE
UPPER DISTURBANCE AND THIS COULD LEAD TO ENHANCED DOWNBURST
POTENTIAL LATE IN THE DAY. VERY WEAK STEERING FLOW IS EXPECTED
AGAIN TODAY SO ANY OF THE STRONGER THUNDERSTORMS COULD BE LOCALLY
HEAVY RAIN PRODUCERS. GREATEST STORM COVERAGE SHOULD BE IN THE
WEST AND SOUTH TODAY. WILL END UP WITH SCATTERED WORDING MOST
AREAS WITH POPS GENERALLY IN THE 30 TO 40 PERCENT RANGE. 850 MB
TEMPS REMAIN AROUND 18 DEGREES TODAY. ALTHOUGH THERE SHOULD BE
MORE CLOUDS FLOATING AROUND TODAY THAN THE PAST COUPLE OF
DAYS...STILL THINK GUIDANCE TEMPS ARE ON THE COOL SIDE. UPPER 80S
LOOK REASONABLE MOST AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED DURING THE PERIOD
WITH A WARM AIRMASS REMAINING IN PLACE. A WEAKENING BACK DOOR COLD
FRONT WILL TRY TO CROSS THE AREA THIS EVENING. LOW LEVEL MOISTURE
WILL BRIEFLY DECREASE AND THIS SHOULD END THE THREAT FOR PRECIP
MOST AREAS OVERNIGHT. BY FRIDAY LOW LEVEL MOISTURE WILL BEGIN TO
SURGE BACK NORTH AND WILL SEE A RESUMPTION OF THE ISOLATED TO
SCATTERED AFTERNOON CONVECTION WE'VE SEEN ALL WEEK. SATURDAY WILL
BE A REPEAT OF FRIDAY BUT WILL TRY FOR A DRY DAY ON SUNDAY. THERE
WILL LIKELY STILL BE A FEW STORMS BUT COVERAGE SHOULD BE SMALL.
NEW GUIDANCE HAS BACKED OFF ON HIGH TEMPS DURING THE PERIOD BUT
REALLY THINK PERSISTENCE IN THE WAY TO GO. MAINLY UPPER 80S ARE
EXPECTED THE NEXT COUPLE OF DAYS. SUNDAY COULD END UP BEING THE
WARMEST DAY OF THE PERIOD AND WOULD NOT BE SURPRISED TO SEE A
COUPLE 90 DEGREE READINGS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM FORECAST WILL CONTINUE TO FEATURE ABOVE NORMAL
TEMPERATURES...UNTIL THE EVENTUAL PASSAGE OF A COLD FRONT TOWARDS
THE END OF THE FORECAST PERIOD. THE UPPER LEVEL RIDGE REMAINS
OVERHEAD ON MONDAY. A CLOSED UPPER LEVEL LOW WILL LIFT OUT OF THE
WESTERN TROUGH AND ATTEMPT TO FLATTEN THE RIDGE AS IT MOVES EAST.
THE AIRMASS REMAINS DRY ON MONDAY IN THE WARM SECTOR WITH SOUTHERLY
FLOW. THE ASSOCIATED SURFACE FRONT WILL WEAKEN AS IT MOVES SOUTHEAST
INTO THE GREAT LAKES REGION ON TUESDAY. ALTHOUGH THERE WILL BE A
MARGINAL INCREASE IN MOISTURE ALONG THIS BOUNDARY TO KICK OFF A FEW
THUNDERSTORMS ON TUESDAY...BETTER CHANCES HOLD OFF UNTIL WEDNESDAY
WHEN THE NEXT PIECE OF SHORTWAVE ENERGY LIFTS OUT OF THE PLAINS
ACROSS THE GREAT LAKES. TEMPERATURES WILL BE IN THE UPPER 80S TO
NEAR 90 TO START THE WEEK...BUT WILL TREND DOWN BY MIDWEEK AS CLOUDS
AND THUNDERSTORMS INCREASE. THE PASSAGE OF THE COLD FRONT WILL DROP
TEMPERATURES BACK TOWARDS NORMAL FOR THE END OF THE WEEK. RAISED MIN
TEMPS A FEW DEGREES EACH NIGHT GIVEN THE WARM AND MUGGY CONDITIONS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CHALLENGING SET OF TAFS THIS AFTERNOON AS POP-UP SHOWERS AND
STORMS BEGIN TO DEVELOP ACROSS THE MID-OHIO REGION AND AN
ORGANIZED COMPLEX OF THUNDERSTORMS IS PUSHING THROUGH SOUTHEASTERN
MICHIGAN. ALTHOUGH CONFIDENCE IS LOW THAT ALL SIX OF OUR OHIO TAF
SITES WILL HAVE A PASSING SHOWER OR THUNDERSTORM GIVEN THE
SCATTERED NATURE OF THIS CONVECTION...DECIDED TO PUT IN A VCTS AT
ALL SITES EXCEPT ERI AS COVERAGE SEEMS HIGHER TODAY THAN IN PAST
DAYS. GENERALLY THINKING THAT THE BEST THUNDERSTORM CHANCES WILL
BE BEFORE 00Z AS DAYTIME HEATING IS FUELING THESE STORMS.

STORMS WILL CLEAR OUT TONIGHT AND LEAVE BEHIND SOME SCATTERED TO
BROKEN MID-LEVEL CLOUDS. THE LOW-LEVELS WILL REMAIN MOIST
OVERNIGHT AND SOME MVFR FOG WILL DEVELOP ACROSS THE AREA WITH SOME
PATCHY IFR FOG. CONDITIONS WILL RETURN TO VFR AT ALL TAF SITES BY
15Z.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING.

&&

.MARINE...
GENERALLY GOOD MARINE CONDITIONS EXPECTED TO PERSIST
THROUGH THE HOLIDAY WEEKEND. WEST TO NORTHWEST WINDS OF 5-10 KNOTS
THIS MORNING WILL BECOME LIGHT AND VARIABLE BY TONIGHT. AN EASTERLY
WIND DEVELOPS ON FRIDAY WITH WAVES INCREASING TO 1-2 FEET. LIGHT
EAST TO SOUTHEAST WINDS PERSIST THROUGH SUNDAY...VEERING TO SOUTH BY
MONDAY. WAVES WILL GENERALLY BE 2 FEET OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...KEC
AVIATION...LOMBARDY/SEFCOVIC
MARINE...KEC
Hazardous weather outlook, Sep 3, 3:58 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT THU SEP 3 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
358 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 2:34 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
234 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 N TIFFIN              41.15N 83.18W
09/03/2015  E1.00 INCH       SENECA             OH   EMERGENCY MNGR

&&

THOMPSON
Local storm report, Sep 3, 3:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             WOOSTER                 40.82N 81.93W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

0305 PM     HAIL             SMITHVILLE              40.86N 81.86W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 50 MPH AND VERY HEAVY RAIN WITH A
            TSTM.

&&

THOMPSON
Local storm report, Sep 3, 3:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT THU SEP 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 S FREMONT             41.28N 83.11W
09/03/2015  E0.88 INCH       SANDUSKY           OH   TRAINED SPOTTER

&&

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:31 PM EDTAreal Flood AdvisoryCLEMarion3 hr
Sep 3, 1:50 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca55 min
Sep 3, 4:08 PM EDTSevere Thunderstorm WarningCLEAshland, Wayne52 min
Sep 3, 4:16 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Sep 3, 4:58 PM EDTAreal Flood AdvisoryCLEMedina, Portage, Summit3 hr
Sep 3, 5:24 PM EDTSevere Thunderstorm WarningCLEMedina37 min
Sep 3, 5:26 PM EDTAreal Flood WarningCLEMedina, Portage, Summit3 hr
Sep 3, 5:43 PM EDTAreal Flood WarningCLEMedina3 hr
Sep 3, 6:24 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lorain, Portage, Summit3 hr
Sep 3, 7:21 PM EDTSpecial Marine WarningCLE54 min
Sep 3, 7:28 PM EDTSevere Thunderstorm WarningCLEErie, Huron47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.